Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jan 7, 2008, 8:36 PM CST for Hughes County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2008, 8:36 PM CST (02:36 UTC)
- Expired
- Jan 7, 2008, 9:15 PM CST
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Hughes County, OK
The radar
The Norman radar (KTLX), 99 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 3:45 PM CST, 4 hours 51 minutes earlier.
Area forecast discussion, Jan 7, 3:45 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CST MON JAN 7 2008 .DISCUSSION...LARGE SCALE PATTERN AROUND THE HEMISPHERE HAS SLOWED...WITH A COUPLE OF SMALL BLOCKS DEVELOPING AT HIGH LATITUDES. THIS FORECAST DEALS MAINLY WITH ONE LONG WAVE TROUGH...BUT SEVERAL POTENT EMBEDDED SHORT WAVE TROUGHS WILL PASS THROUGH THE SOUTHERN PLAINS. THE FIRST WAS VISIBLE ON SATELLITE OVER NEW MEXICO...AND WILL PASS THROUGH THE PLAINS TONIGHT. EXPECTATIONS HAVE NOT CHANGED SIGNIFICANTLY FROM THE MORNING FORECAST. A LEAD WAVE THIS MORNING VEERED LOW LEVEL WINDS JUST ENOUGH TO PUSH THE AXIS OF DEEPER MOISTURE INTO EASTERN OKLAHOMA. PRESSURE FALLS AND STRONGER LIFT THIS EVENING WILL TRY TO PULL THE INSTABILITY AXIS BACK TOWARD INTERSTATE 35...BUT FEEL THE NAM IS OVERDONE WITH ITS DRAMATIC SURGE IN MOISTURE DEPTH. THE NAM WAS NOT VERIFYING WELL THIS AFTERNOON...WHERE UPPER 50S DEWPOINTS HAD MIXED OUT INTO THE LOWER 50S THROUGH CENTRAL AND SOUTHERN OKLAHOMA. GOING MORE ALONG THE LINES OF THE GFS...WITH AN ELONGATED 850 MB TROUGH THROUGH THE FRONTAL ZONE...EXPECT WINDS TO REMAIN VEERED ABOVE THE SURFACE...KEEPING DEEPER MOISTURE EAST OF INTERSTATE 35...AND GENERALLY SOUTH OF STILLWATER AND GUTHRIE. THUNDERSTORMS SHOULD INITIATE AS MID LEVEL COOLING OVERSPREADS THE INSTABILITY AXIS BY MID EVENING. ALTHOUGH SEVERE STORM OR TWO IS POSSIBLE...THE STORMS MAY NOT REACH SEVERE LEVELS BEFORE MOVING QUICKLY INTO EASTERN OKLAHOMA. LATER TONIGHT...A COLD FRONT WILL DROP THROUGH THE REGION... ACCOMPANIED BY THE MID LEVEL TROUGH. MOS GUIDANCE POPS WERE FAIRLY HIGH BEHIND THE FRONT IN NORTHERN OKLAHOMA...BUT SOUNDINGS INDICATE WEAK MID LEVEL INSTABILITY ATOP A DEEP DRY LAYER NEAR THE GROUND. THIS COULD RESULT IN SHOWERY PRECIP...WITH ONLY SPOTTY MEASURABLE AMOUNTS. WILL UNDERCUT MOS AND KEEP THINGS IN THE CHANCE CATEGORY. BREEZY AND MUCH COOLER ON TUESDAY...AND IT APPEARS THE RECORD SETTING WARMTH WILL NOT RETURN IN THE NEXT SEVEN DAYS. REINFORCING COLD FRONTS AND UPPER TROUGHS WILL ARRIVE WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT. WITH EACH OF THESE WEATHER SYSTEMS...MOISTURE WILL BE POST FRONTAL...AND POPS WILL DEPEND ON THE AMPLITUDE OF THE UPPER WAVES. AMPLITUDE HAS BEEN INCONSISTENT FROM ONE MODEL RUN TO THE NEXT...SO WILL MAINTAIN ONLY LIMITED AREAS OF SLIGHT POPS. HIGHS COMING DOWN INTO THE 40S AND LOW 50S OVER THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 45 50 31 56 / 20 10 0 0 HOBART OK 39 52 31 57 / 10 10 0 0 WICHITA FALLS TX 49 56 33 61 / 10 0 0 0 GAGE OK 33 49 28 55 / 40 10 0 10 PONCA CITY OK 41 49 30 53 / 40 10 0 0 DURANT OK 56 61 31 58 / 60 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && BURKE
Hazardous weather outlook, Jan 7, 2:40 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST MON JAN 7 2008
OKZ004>048-050>052-TXZ083>090-081300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
240 PM CST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF EASTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM LAKE TEXOMA... TO ADA...
TO SHAWNEE... TO LUTHER... TO STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 6 PM
AND 1 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING EAST INTO CENTRAL NEW
MEXICO AT MID AFTERNOON... AND WILL MOVE ACROSS OKLAHOMA AND
NORTHERN TEXAS TONIGHT. AHEAD OF THIS STORM SYSTEM... LOW LEVEL
MOISTURE HAS MOVED NORTH INTO MUCH OF EASTERN OKLAHOMA. LOW LEVEL
WINDS WERE BECOMING MORE SOUTHWESTERLY DURING THE EARLY AFTERNOON
OVER WESTERN AND CENTRAL OKLAHOMA. THIS WAS RESULTING IN MIXING OF
THE DRIER AIR OVER WESTERN OKLAHOMA AND THE SHALLOW MOIST AIR
FARTHER EAST. AS A RESULT... DEWPOINTS FELL INTO THE 40S AND LOWER
50S OVER THE MIDDLE THIRD OF OKLAHOMA... AND THE MOST UNSTABLE
CONDITIONS WERE FOUND IN THE DEEPER MOISTURE OVER THE EASTERN THIRD
OF OKLAHOMA. SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON IN THIS AREA.
THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING
IN THE SLIGHT RISK AREA. BY EARLY EVENING... A SURFACE LOW OVER
NORTHEASTERN NEW MEXICO WILL DEEPEN IN RESPONSE TO THE APPROACHING
UPPER SYSTEM. THIS WILL BRING LOW LEVEL WINDS BACK AROUND TO MORE
SOUTHERLY... WHICH IN TURN WILL PULL UNSTABLE AIR BACK INTO CENTRAL
OKLAHOMA. LARGE SCALE LIFT AHEAD OF THE UPPER SYSTEM IS LIKELY TO
RESULT IN MORE THUNDERSTORMS DEVELOPING DURING THE EVENING... MOST
LIKELY IN CENTRAL AND SOUTH CENTRAL OKLAHOMA IN OR NEAR THE
INTERSTATE 35 CORRIDOR. WIND PROFILES WILL BE SUPPORTIVE OF STRONG
STORMS... ESPECIALLY OVER FAR EASTERN OKLAHOMA WHERE SUPERCELLS WILL
BE POSSIBLE. ANY STORMS THAT FORM THROUGH THIS EVENING ARE EXPECTED
TO MOVE OUT OF THE NORMAN COUNTY WARNING AREA AROUND OR JUST AFTER
MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
WARM TEMPERATURES AND MODERATE WINDS WILL ONCE AGAIN RESULT IN AN
ELEVATED RISK OF WILDFIRES THIS AFTERNOON... MAINLY OVER WESTERN
NORTH TEXAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
RAIN MAY MIX WITH... OR CHANGE TO... SNOW OVER NORTHWEST OKLAHOMA ON
SATURDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24In the hours before
Special weather statement, Jan 7, 7:37 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 737 PM CST MON JAN 7 2008 OKZ032-080200- HUGHES OK- 737 PM CST MON JAN 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED NEAR HORNTOWN AT 737 PM CST... MOVING NORTH AT 35 MPH. SMALL HAIL IS POSSIBLE. SEVERE WEATHER WILL BE POSSIBLE IF THIS STORM INCREASES IN INTENSITY. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
Special weather statement, Jan 7, 7:57 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 757 PM CST MON JAN 7 2008 OKZ025-080215- OKLAHOMA OK- 757 PM CST MON JAN 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER THE NORTH SIDE OF MOORE AT 757 PM CST...MOVING NORTH-NORTHEAST AT AT 50 MPH. SMALL HAIL IS LIKELY. ..SPEG.
Special weather statement, Jan 7, 8:15 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 815 PM CST MON JAN 7 2008 OKZ031-042-080230- SEMINOLE OK-PONTOTOC OK- 815 PM CST MON JAN 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC AND SEMINOLE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF BYNG AT 815 PM CST...MOVING NORTHEAST AT 45 MPH. SMALL HAIL IS LIKELY. SEVERE WEATHER MAY DEVELOP IF THIS STORM CONTINUES TO STRENGTHEN. PEOPLE IN PONTOTOC AND SEMINOLE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
Special weather statement, Jan 7, 8:22 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 822 PM CST MON JAN 7 2008 OKZ023-024-080240- CANADIAN OK-CADDO OK- 822 PM CST MON JAN 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND CANADIAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER BINGER AT 822 PM CST...MOVING NORTHEAST AT 50 MPH. SMALL HAIL IS LIKELY. ..SPEG.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 8:29 PM CST | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 46 min |
| Jan 7, 8:34 PM CST | Severe Thunderstorm Warning | OUN | Canadian | 26 min |
| Jan 7, 9:08 PM CST | Severe Thunderstorm Warning | OUN | Pontotoc, Pottawatomie, Seminole | 52 min |
| Jan 7, 9:21 PM CST | Tornado Warning | OUN | Garvin, Pontotoc | 24 min |
| Jan 7, 9:34 PM CST | Severe Thunderstorm Warning | OUN | Custer, Washita | 41 min |
| Jan 7, 9:37 PM CST | Tornado Warning | OUN | Seminole | 23 min |
| Jan 7, 9:59 PM CST | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 46 min |
| Jan 7, 11:05 PM CST | Severe Thunderstorm Warning | OUN | Caddo | 25 min |
| Jan 7, 11:31 PM CST | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 44 min |
| Jan 7, 11:45 PM CST | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 45 min |
| Jan 7, 11:58 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 32 min |
| Jan 8, 12:29 AM CST | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.